Thunderstorm Wind, Monroe
- When
- July 5, 5:53 PM CST
- Where
- Monroe County, 1.49 mi W of Watermill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.050, -90.500
Trees and power lines were blown down north of Tomah.
Scattered thunderstorms moved slowly across portions of western Wisconsin during the late afternoon of July 5th. Some of these storms briefly became strong enough to produce damaging winds that blew down trees and power lines north of Tomah (Monroe County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved slowly across portions of western Wisconsin during the late afternoon of July 5th. Some of these storms briefly became strong enough to produce damaging winds that blew down trees and power lines north of Tomah (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:38 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 638 PM CDT Wed Jul 5 2017 .SHORT TERM...(This evening through Thursday night) Issued at 240 PM CDT Wed Jul 5 2017 The main impactful weather concern will be thunderstorm potential late Thursday/Thursday evening. Water vapor imagery/500 mb analysis early this afternoon indicated an upper low over the Mid-Mississippi Valley with stronger mid-level west to northwest flow across the US/Canadian border region. In between, a very weak flow regime exists across the local area with an upper wave traversing the region. Early this afternoon much of the convection has been across central Wisconsin tied to an upper level shortwave trough. This convection may continue to impact parts of southwest Wisconsin this afternoon. Otherwise, with negligible forcing, expect any other convection to be quite isolated through the evening. Any storms that do form may briefly produce some hail/gusty winds, given the instability, but with little vertical shear, persistent storms are unlikely. Attention then turns to tomorrow's severe weather threat. Initial concerns will be what, if any, convection may be ongoing across central Minnesota into northern Wisconsin in the morning from storms expected to form this evening well to the north and west. Any convectively-induced shortwaves as well as potential cloud cover could impact details for later on (timing, placement, destabilization). The main driver for storms later on tomorrow will be a southward moving cold front associated with a shortwave trough dropping into the northern Great Lakes. Forcing associated with the wave looks fairly weak across the area, especially across northeast Iowa during the afternoon. There will be some low-level convergence near the boundary, but this does not appear to be particularly strong. In addition, low-level capping may not erode until later in the afternoon. So, some uncertainty exists with the storm coverage, especially with southwestward extent, but the highest thunderstorm chances still look to be across Wisconsin. However, the environment looks favorable with MLCAPE likely 2000-3000 J/kg and 35-50 kts of 0-6 km bulk shear, including 20-30 kts of 0-3 km shear. This environment would support an initial supercell threat with potential to organize into bow echoes/linear MCS as cold pools consolidate. Large hail/damaging winds should be the greatest threats. A tornado threat would be more conditional depending on placement of the surface low or remnant boundaries which could maximize low-level shear. Locally heavy rainfall will be possible with deep warm cloud depths, but the progressive nature of the storms should help minimize this threat. Storms should move out of the area by later in the evening as the cold front passes. .LONG TERM...(Friday through Wednesday) Issued at 240 PM CDT Wed Jul 5 2017 More amplified northwest flow aloft will develop across the region on Friday as ridging builds over the western US. Cooler and less humid air behind the cold front will make for a pleasant day on Friday with seasonable temps. For the weekend into next week, northwest flow aloft will persist as the mean ridge position remains from the Rockies into the southern plains. Occasional chances for showers and storms will continue as weak upper disturbances ripple through the flow. Model solutions, however, with the timing of these waves, so it's difficult to pin down the most likely windows for convection at this time. Temps will remain near early July norms through the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jul 5 2017 VFR conditions are expected for much if not all of the next 24 hours, with scattered early evening showers and storms just east of LSE coming to an end by 02Z. We will have to watch a westward- moving outflow boundary, which is likely to shift winds to the east for a time into the evening at LSE, with just a very low end risk for a brief shower or storm to develop near the terminal site. Otherwise, mainly clear skies are expected overnight, with some thicker mid or high clouds arriving on Thursday as convection likely tracks just to the north. Of greater interest will be the possibility for additional thunderstorms to develop along an approaching cold front late Thursday afternoon, especially near and east of the Mississippi River. Some of those could turn severe, though confidence in how widespread storms will be remains low at this time. As such, a "vicinity" mention will suffice from 22Z onward for both LSE and RST for now, with light winds overnight gusting to around 20 knots from the southwest Thursday afternoon, especially for RST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous Weather Outlook National Weather Service La Crosse WI 303 PM CDT Wed Jul 5 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 303 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms are possible through this evening. Severe weather is not expected, but any storms may produce small hail, gusty winds, and torrential downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are possible from mid Thursday afternoon into Thursday evening. Large hail and damaging winds would be the primary threats. There may also be an isolated tornado threat. At this time it appears the potential tornado threat would be across portions of western into central Wisconsin but this could change. There is a chance of thunderstorms from Saturday through Tuesday. It is too early to discern whether any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... No action is needed this afternoon or tonight. Spotter activation may be requested Thursday afternoon into Thursday evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAM/Boyne
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 WSW CHRISTIE 44.63N 90.66W
07/05/2017 E0.50 INCH CLARK WI LAW ENFORCEMENT
REPORTED ON COUNTY HWY G.
&&
LAWRENCEThe La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down north of Tomah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705708.